Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 28, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 16, 2018, 2:41 PM MDT for Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 2:41 PM MDT (20:41 UTC)
- Expired
- Jul 16, 2018, 6:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 50 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
961
WGUS55 KSLC 162041
FFWSLC
UTC025-170030-
/O.NEW.KSLC.FF.W.0028.180716T2041Z-180717T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
241 PM MDT MON JUL 16 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southwestern Kane County in southern Utah...
* Until 630 PM MDT
* At 235 PM MDT, Intense rainfall is occurring at the headwaters of
Kanab Creek and a few smaller washes east of Orderville. These
areas are very flash flood prone. Flash flood is imminent due to
the intense rainfall.
* Radar rainfall estimates of 0.75 to 1 inch has fallen in the last
hour.
* If you are traveling through these areas and also downstream in
the Kanab Creek drainage, please take action to ensure for your
safety.
* Some locations that will experience flooding include...
Kanab.
LAT...LON 3739 11242 3700 11248 3701 11271 3739 11255
$$
Dewey2 follow-up statements
070 WGUS75 KSLC 162236 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 436 PM MDT MON JUL 16 2018 UTC025-170030- /O.CON.KSLC.FF.W.0028.000000T0000Z-180717T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT- 436 PM MDT MON JUL 16 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR SOUTHWESTERN KANE COUNTY... At 427 PM MDT, Heavy rain associated with thunderstorms in the Kanab Creek drainage continue to move south. Flash flooding remains a threat downstream of the Kanab Creek towards the city of Kanab. Some locations that will experience flooding include... Kanab. LAT...LON 3739 11242 3700 11248 3701 11271 3739 11255 $$ Dewey
717 WGUS75 KSLC 170024 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 624 PM MDT MON JUL 16 2018 UTC025-170034- /O.EXP.KSLC.FF.W.0028.000000T0000Z-180717T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT- 624 PM MDT MON JUL 16 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KANE COUNTY WILL EXPIRE AT 630 PM MDT... Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3739 11242 3700 11248 3701 11271 3739 11255 $$ Dewey
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 10:05 AM MDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 16, 10:05 AM MDT, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1005 AM MDT Mon Jul 16 2018 .SYNOPSIS...A weak weather system will brush by northern Utah later today and tonight while monsoon moisture remains in place across the south. High pressure will strengthen for the mid-week period bringing a drying trend while maintaining above normal temperatures. && .DISCUSSION...Leading edge of shortwave moving across northern Utah and southwest Wyoming this morning bringing the mid and high level clouds along with some virga. This feature will be out of the area by late morning and sunshine will return. Have removed mention of showers across the northwest desert for this morning. The core of the shortwave is over north central Nevada this morning and will reach northwest Utah this afternoon and move across the Wasatch this evening into the overnight hours. Due to the dry low levels across the northern portion of the CWA, gusty winds are possible with any thunderstorms this afternoon and evening. Farther south the moisture remains plentiful and are expecting to see numerous showers and thunderstorms develop around midday over the higher terrain and drift south southwest this afternoon and evening over the Escalante Staircase and Glen Canyon areas. Have increased the POPs and added the mention of locally heavy rain to the forecast for this afternoon. The latest guidance shows a little more of the northeast flow over Washington County this afternoon and evening which needs to be watched as flash flooding may become a higher probability then currently forecast. && .AVIATION...Winds at the SLC terminal will become predominantly northwest between 18-19z. However, erratic winds due to virga/showers in the vicinity will impact the terminal through 17-18Z. Additional showers and thunderstorms may impact the terminal this evening with gusty winds and lightning being the main impacts. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && PUBLIC...Struthwolf AVIATION...Verzella For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:11 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Jul 16, 4:55 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.